Georgia, 2015Damaging Winds in Georgia, July 2, 2015
July 2, 2015 · NWS CAE · 4 events in 3 counties and zones
Scattered thunderstorms produced wind damage and hail across the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced wind damage and hail across the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 2, 3:12 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 2, 3:12 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU JUL 2 2015
.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVERGENCE INTO A WEAK SURFACE TROUGH IS HELPING TO PRODUCE A
LINE OF THUNDERSTORMS. SOME OF THE THUNDERSTORMS HAVE ALREADY
PRODUCED WIND DAMAGE ACROSS THE UPSTATE AND INTO NEWBERRY COUNTY.
THE THREAT OF SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE FOR THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MIDLANDS AND CSRA UNTIL
9 PM. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...BUT SOME
HAIL UP TO ONE INCH IS ALSO POSSIBLE. THE MODELS SHOW INCREASING
SHEAR AHEAD OF AN H85 JET. THE NAM IS MOST PRONOUNCED WITH THIS
FEATURE WITH H85 WINDS INCREASING TO 40 KNOTS TONIGHT. AS
MENTIONED ABOVE...STRONG PULSE STORMS AND BOW ECHOES ARE POSSIBLE
AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL ORGANIZED
AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS AFTERNOON AND
EVENING. PRECIPITABLE WATER INCREASING TO JUST OVER 2 INCHES
INDICATES EXCESSIVE RAIN IS POSSIBLE. CURRENT RADAR ANALYSIS AND
OBSERVATIONS INDICATE HEAVY DOWNPOURS WITH AMOUNTS FROM 1 TO 2
INCHES LOCALLY.
CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT.
USED THE WARMER TEMPERATURE GUIDANCE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A
SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION.
WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL
CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL
SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS
MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES
FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS
SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE
DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF
SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER
TIMES.
LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS
OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST
AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS
AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE
IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA
SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER
TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL
SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS
INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO
THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N
AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO
MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR
NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH
CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR
NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER
THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER
LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE
SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR
FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC
MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS
CONTINUE TO APPEAR REASONABLE.
SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS
AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO
OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT
EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE
AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED.
TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY
DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT
STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED
INTO THU.
GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH
THE PERIOD.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP
SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT
GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF
TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET.
RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD
SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON
AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP
ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW-
LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY
OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE
OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION.
SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING
THE LLWS CRITERIA LATE TONIGHT.
EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS
THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS...
AND PERIODS OF MORNING FOG.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM
FOR SCC003-009-011-017-025-027-037-039-055-057-
061-063-065-071-075-079-081-085.
GA...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM
FOR GAC033-073-181-189-245.
&&
77
Hazardous weather outlook, Jul 2, 9:12 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 AM EDT THU JUL 2 2015
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
031415-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1012 AM EDT THU JUL 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING
WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 2, 1:43 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU JUL 2 2015
SCZ025-026-021915-
SALUDA-EDGEFIELD-
243 PM EDT THU JUL 2 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...CENTRAL
SALUDA AND NORTH CENTRAL EDGEFIELD COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NINETY SIX
HISTORIC SITE...OR 13 MILES SOUTHEAST OF GREENWOOD...MOVING EAST AT
25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SALUDA.
LAT...LON 3396 8201 3399 8199 3404 8195 3409 8192
3410 8189 3413 8188 3414 8166 3387 8168
3395 8207
TIME...MOT...LOC 1842Z 274DEG 21KT 3403 8200Special weather statement, Jul 2, 2:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT THU JUL 2 2015
GAZ040-063>065-SCZ018-020-025>027-030-022045-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-NEWBERRY-MCCORMICK-LEXINGTON-
SALUDA-EDGEFIELD-AIKEN-
347 PM EDT THU JUL 2 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL RICHMOND...
SOUTHEASTERN LINCOLN...MCDUFFIE...COLUMBIA...SOUTHEASTERN
MCCORMICK...AIKEN...SOUTHWESTERN LEXINGTON...SALUDA...SOUTHWESTERN
NEWBERRY AND EDGEFIELD COUNTIES...
AT 346 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES WEST OF SALUDA TO NEAR CAMAK...AND MOVING EAST
AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
BATESBURG...AUGUSTA...FORT GORDON...MARTINEZ...CLEARWATER...
BATESBURG-LEESVILLE...EDGEFIELD...SALUDA...HARLEM...JOHNSTON...NEW
ELLENTON...JACKSON...RIDGE SPRING AND LEESVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3365 8253 3365 8249 3370 8247 3398 8209
3396 8202 3413 8187 3379 8118 3329 8180
3342 8256 3357 8263
TIME...MOT...LOC 1946Z 274DEG 44KT 3401 8194 3351 8264
HCLocal storm report, Jul 2, 3:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT THU JUL 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 8 SW WHITMIRE 34.41N 81.71W
07/02/2015 NEWBERRY SC PUBLIC
HIGHWAY PATROL REPORTED TREES DOWN ALONG
I-26 NEAR MILE MARKER 63.
&&Local storm report, Jul 2, 3:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT THU JUL 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 8 NW NEWBERRY 34.37N 81.69W
07/02/2015 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ALONG
JALAPA ROAD BETWEEN I-26 AND HIGHWAY 76.
&&Local storm report, Jul 2, 3:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT THU JUL 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 7 SSE WHITMIRE 34.41N 81.58W
07/02/2015 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NEAR THE
INTERSECTION OF HIGHWAY 176 AND ROUTE 121.
&&Thunderstorm Wind, Columbia
- When
- July 2, 3:15 PM EST to 3:19 PM EST
- Where
- Columbia County, 2.3 mi W of Snead
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.570, -82.160
Dispatch reported trees down along Halali Farm Road.
Thunderstorm Wind, Columbia
- When
- July 2, 3:18 PM EST to 3:22 PM EST
- Where
- Columbia County, 2.21 mi NW of Evans
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 33.550, -82.160
WAGT TV reported Blanchard Road near Paxton Way was impassable due to trees and powerlines down.
Thunderstorm Wind, Richmond
- When
- July 2, 3:33 PM EST to 3:37 PM EST
- Where
- Richmond County, 2.31 mi W of National Hills
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $28,000
- Reported by
- Public
- Coordinates
- 33.480, -82.070
Public reported several trees down along Walton Way along with small hail. Structural damage also occurred along Walton Way near the 3400 block.
Thunderstorm Wind, Burke
- When
- July 2, 4:37 PM EST to 4:41 PM EST
- Where
- Burke County, 0.58 mi W of Sardis
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.980, -81.760
Dispatch reported powerlines down in Sardis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 2 to 3, 20151 death · $3.0 million · EF0 · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 2 to 5, 2015$123,000 · 55 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, July 2, 2015$83,000 · 55 kt wind · 20 events
- Damaging Winds in Oklahoma, July 2, 2015$40,000 · 65 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, July 2, 2015$26,000 · 0.75 in hail · 3 events
- Flash Flooding and Damaging Wind in Oklahoma, July 2 to 3, 2015$20,000 · 56 kt wind · 7 events
- Flash Flooding and Flooding in Kentucky, July 2 to 6, 201552 kt wind · 21 events
- Damaging Winds in Florida, July 2 to 5, 2015$12,000 · 56 kt wind · 17 events
- Damaging Winds in South Carolina, July 2, 201560 kt wind · 20 events
- Hail and Damaging Winds in Alabama, July 2 to 5, 2015$8,000 · 1 in hail · 15 events
- Damaging Winds in Georgia, July 2, 201560 kt wind · 13 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 2 to 5, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575736, 575737, 575738, 575739.